Signs of Opiate Withdrawal

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Opiate withdrawal, while not life-threatening, can be incredibly uncomfortable and even painful. If you have been using or abusing opiates for a certain amount of time (usually for at least several weeks), you might experience opiate withdrawal if you suddenly stop taking the drug. Consider the signs of opiate withdrawal in order to know for sure.

Flu-Like Signs vs. Opiate Withdrawal Symptoms

Many people who become dependent on opiates feel flu-like symptoms for the first few days of withdrawal. If you are dependent on them, it means that you do not feel normal or right without taking opiates. This occurs as a result of any long-term opiate use, so whether you are abusing the drugs or not, it is a possibility.

opiate withdrawal

Early signs of opiate withdrawal are similar to flu-like symptoms.

The first stage of opiate withdrawal will feel like the flu and usually lasts for two or three days. The symptoms of this phase, according to the NLM, are:

  • Yawning
  • Sweating
  • Goosebumps
  • Cold flashes
  • Insomnia
  • Runny nose
  • Tearing of the eyes
  • Muscle pain
  • Bone pain
  • Body aches
  • Involuntary movements of the leg

Someone who is experiencing these physical symptoms will also exhibit signs of agitation, irritability, and anxiety. The NLM states that some people “think they have the flu” during this stage and do not even realize that they are dependent on opiates. If you are taking opiates chronically and begin to feel fluish somewhere between 12 and 30 hours after your last dose, you are more than likely experiencing opiate withdrawal.

Later Signs of Opiate Withdrawal

After the flu-like symptoms begin to subside, you will experience other symptoms. These are not usually as painful as the muscle and bone pain but can be very uncomfortable and embarrassing. The late stage signs of opiate withdrawal include:

  • Abdominal cramping
  • Diarrhea
  • Nausea
  • Vomiting
  • Dilated pupils

During this time, the person is in danger of becoming extremely dehydrated and will need to be drinking water or other fluids to avoid this issue. It is best for the person to stay in bed for at least another two or three days during this stage, making sure to eat, sleep, and drink fluids regularly and to try and relax.

Other Signs of Opiate Withdrawal

For someone who has been abusing opiates, cravings are a very strong sign of withdrawal. If you feel that you desire opiates severely during this time, you are probably experiencing opiate withdrawal and more problems. Addiction could have set in by this point if you are experiencing cravings, and getting the right treatment is very necessary.

The NIDA Teen states that “cold flashes with goosebumps” are a key sign of opiate withdrawal and are actually what coined the term “cold turkey” in regards to quitting the use of a substance without any kind of aid or medication. The person’s skin will look like the skin of a bird with all the goosebumps and they will constantly feel cold, hence the name.

The many signs of opiate withdrawal can be easily noticed in yourself or in another. Depending on how much a person has been abusing or using opiates, these signs may be more obvious and more intense.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent